Alert archive / Kansas / Flash Flood Warnings in 2024

Flash Flood Warning 8, NWS Dodge City, KS

June 30, 2024Pratt County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jun 30, 2024, 3:33 AM CDT for Pratt County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2024, 3:33 AM CDT (08:33 UTC)
Expired
Jun 30, 2024, 6:45 AM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Pratt County, KS

The radar

The Wichita radar (KICT), 102 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-506 J/kg
Mixed-layer LCL
1982 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

968 
WGUS53 KDDC 300833
FFWDDC
KSC151-301145-
/O.NEW.KDDC.FF.W.0008.240630T0833Z-240630T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
333 AM CDT Sun Jun 30 2024

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  East Central Pratt County in south central Kansas...

* Until 645 AM CDT.

* At 333 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Pratt, Iuka and Cairo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3771 9880 3774 9874 3773 9846 3771 9846
      3767 9846 3760 9846 3759 9846 3766 9880

FLASH FLOOD...RADAR INDICATED

$$

HOVORKA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 2:30 AM CDT, 1 hour 3 minutes earlier. Its key messages:

  • Widespread showers and thunderstorms are expected tonight through Sunday morning, which will mainly be sub-severe.
  • Summertime heat returns Monday with afternoon highs in the upper 90s/near 100.
  • Precipitation chances exist each day through the period, with the best chance on Wednesday.
Area forecast discussion, Jun 30, 2:30 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
230 AM CDT Sun Jun 30 2024

.KEY MESSAGES...

- Widespread showers and thunderstorms are expected tonight
  through Sunday morning, which will mainly be sub-severe.

- Summertime heat returns Monday with afternoon highs in the
  upper 90s/near 100.

- Precipitation chances exist each day through the period, with
  the best chance on Wednesday.

&&

.DISCUSSION...
Issued at 230 AM CDT Sun Jun 30 2024

Infrared satellite and KDDC radar observations reveal scattered
thunderstorms are increasing in coverage within an area of WAA
across the central plains. Recent runs of the HREF suggest this
activity will increase in coverage through the overnight period
and into Sunday morning, bringing widespread rain to southwest
KS as HREF probability of QPF > 0.5" is in the 60-80% range for
much of the area. Some of these thunderstorms reaching severe
criteria cannot be ruled out given around 30 kts of 0-6km
shear, however, meager instability should make any severe
convection very few and far between. By early afternoon Sunday,
CAMs indicate convective activity will be winding down/moving
northeast of our area, but widespread cloud cover will persist,
limiting afternoon temperatures to well below normal with highs
ranging from the mid 80s southwest to the mid 70s northeast.
Another round of thunderstorms is possible late Sunday afternoon
into the overnight hours as convection moves off the higher
terrain in CO into western KS, but coverage will be much lower
with only slight chance (15-24%) to low-end chance (25-54%) pops
across the northern zones.

Daytime Monday, the summertime heat returns with a vengeance as
clear skies, a strong upper level ridge over the southern
plains, and downsloping surface southwesterly flow across the
central plains combine to send afternoon temperatures above
normal with highs in the upper 90s/near 100. A few scattered
showers/thunderstorms are possible once again Monday afternoon
and evening as a cold front associated with a surface low
located over south-central Canada drifts southward into our
area, however coverage will be similarly low to Sunday night
with only slight chance (15-24%) to low-end chance (25-54%)
pops.

Tuesday through the end of the work week will feature daily
opportunities for precipitation, likely in the form of sub-
severe thunderstorms, as the mid-level jet remains over roughly
the northern half of the CONUS, which is just close enough to
southwest KS to support convective activity. Currently, the best
chance for precipitation appears to be Wednesday as the LREF
probability of QPF > 0.1" is in the 40-80% range for our entire
area. This will also be accompanied by below normal temperatures
as NBM highs are only in the mid/upper 80s.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1230 AM CDT Sun Jun 30 2024

Recent radar observation show scattered thunderstorms beginning
to develop over portions of southwest KS, and the latest HREF
indicates this activity will continue to increase in coverage
through the overnight period. However, current convective
activity is far more sparse than most HREF members suggest,
casting doubt on the degree of thunderstorm coverage and
limiting TAF mention to only VCTS. Otherwise, warm advection
will lead to MVFR/IFR cigs through much of the period, beginning
to recover back to low-end VFR by 20-23Z Sunday. Regarding
winds, generally east winds aoa 12 kts will gradually veer to
southeast by Sunday afternoon.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Springer
AVIATION...Springer
Hazardous weather outlook, Jun 30, 3:04 AM CDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
304 AM CDT Sun Jun 30 2024

KSZ030-031-043>046-061>066-074>081-084>090-010815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
304 AM CDT Sun Jun 30 2024 /204 AM MDT Sun Jun 30 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Slow moving and training thunderstorms early this morning through
early afternoon will foster a flood risk. Therefore, a Flood Watch
is in effect for roughly the southern half of our area through
noon CDT.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:52 AM CDTFlood WatchDDCBarber, Clark, Comanche, Edwards, Ford, Grant and 10 more10 hr
Jun 30, 6:52 AM CDTFlash Flood WarningDDCMorton, Stanton4 hr
Jun 30, 7:05 AM CDTFlash Flood WarningDDCBarber, Clark, Comanche, Ford, Kiowa4 hr
Jun 30, 7:41 AM CDTFlash Flood WarningDDCFord, Gray3 hr
Jun 30, 8:18 AM CDTFlash Flood WarningDDCClark, Comanche, Ford4 hr
Jun 30, 10:47 AM CDTAreal Flood WarningDDCClark, Ford, Gray12 hr
Jun 30, 11:04 AM CDTAreal Flood WarningDDCBarber, Comanche, Kiowa12 hr

Nearby

Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.